Hail, Monroe
- When
- May 20, 4:16 PM CST to 4:21 PM CST
- Where
- Monroe County, 2 mi S of Smithville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.041, -88.400
Quarter size hail reported near Smithville.
A mesoscale convective vortex moved into the Mid-South during the afternoon hours on May 20, 2015. This feature combined with a stalled frontal boundary to produce scattered thunderstorms across West Tennessee and North Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective vortex moved into the Mid-South during the afternoon hours on May 20, 2015. This feature combined with a stalled frontal boundary to produce scattered thunderstorms across West Tennessee and North Mississippi. A couple of weak tornadoes occurred in West Tennessee and isolated large hail was reported in North Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 2:47 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 347 PM CDT WED MAY 20 2015 .DISCUSSION... WELL BELOW NORMAL TEMPERATURES TO PREVAIL OVER THE MIDSOUTH THROUGH EARLY FRIDAY. THIS FRONT EXTENDED WAS ALONG AND NORTH OF I-40 AT 3 PM CDT. A CONVECTIVE MESOSCALE VORTICITY MAX WAS EVIDENT ON RADAR AND GOES VISIBLE IMAGERY NEAR THE MO BOOTHEEL...EXTENDING SOUTH DOWN THE MS RIVER DELTA. THIS FEATURE...ALONG WITH DIFFERENTIAL PREFRONTAL HEATING...WAS AIDING IN THE DEVELOPMENT OF SCATTERED STORMS EAST OF THE MS RIVER AND EAST OF THE MEMPHIS METRO. TONIGHT WILL SEE STORMS EXIT THE TN VALLEY BY EARLY EVENING...AS POST FRONTAL CLOUDS...OVERSPREADING COOLER/DRIER POST FRONTAL AIR SPREAD THROUGH THE MIDSOUTH. GUIDANCE ENSEMBLE TEMPS ARE WELL BELOW CLIMATOLOGICAL NORMS ON THURSDAY... BUT PERHAPS STILL A DEGREE OR TWO TOO MILD. MUCH WILL DEPEND ON WHETHER POST FRONTAL STRATO CU BREAKS UP THURSDAY AFTERNOON. FRIDAY AND THE EARLY WEEKEND WILL SEE AN UPPER LOW DIG OVER THE DESERT SOUTHWEST...WITH DOWNSTREAM RIDGING PREVAILING OVER THE LOWER MS RIVER VALLEY FRIDAY AND SATURDAY. FOLLOWING A CHILLY START FRIDAY... MODERATING /WARMING/ TEMPS SHOULD PREVAIL OVER THE MIDSOUTH THROUGH SATURDAY...WITH LITTLE CHANCE OF RAIN. RAIN CHANCES WILL RETURN SUNDAY...AS THE UPPER TROF WEAKENS AND LIFTS INTO THE SOUTHERN AND CENTRAL PLAINS. DEEP ONSHORE FLOW... WEAK CONVECTIVE INHIBITION AND PRECIPITABLE WATER VALUES NEAR 2 INCHES WILL BE SUPPORTIVE OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CLOSE OUT THE WEEKEND. THE UPPER LOW WILL CONTINUE TO WEAKEN AS IT LIFTS SLOWLY TOWARD THE GREAT LAKES BY THE MIDDLE OF NEXT WEEK. THUNDERSTORM CHANCES WILL DECREASE SLIGHTLY...BECOMING DIURNALLY ENHANCED WITH DAYTIME HEATING. PWB && .AVIATION... 18Z TAF CYCLE AN AREA OF SHOWERS AND THUNDERSTORMS IS PUSHING THROUGH WEST TENNESSEE AND NORTHEAST MISSISSIPPI AT THIS TIME AND WILL PRODUCE A PERIOD OF MVFR CEILINGS AND VISIBILITIES. OUTSIDE OF THIS AREA OF RAIN...VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AFTERNOON. CEILINGS WILL LOWER TONIGHT AND OVERNIGHT TO IFR/LIFR LEVELS BEFORE IMPROVING SOME THURSDAY MORNING. WINDS WILL BE MAINLY FROM THE NORTH AT 5 TO 10 KNOTS FOR MUCH OF THE FORECAST PERIOD. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 447 PM CDT WED MAY 20 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220000- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 447 PM CDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Columbus AFB radar (KGWX), 17 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported near Smithville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580910.